Hail, Saratoga
- When
- May 29, 1:03 PM EST
- Where
- Saratoga County, Rock City Falls
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.067, -73.950
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 29, 11:00 AM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 1200 PM EDT SUN MAY 29 2005 .UPDATE...UPDATE TO REMOVE ANY THIS MORNING WORDING IN TEXT PRODUCTS. HAVE ALSO MADE SOME SMALL ADJUSTMENTS TO TEMP AND CLOUD GRIDS TO ACCOUNT FOR CURRENT TRENDS. && 456 AM AFD... .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... A SHORT WAVE TROUGH WAS EXITING THROUGH SOUTHERN NEW ENGLAND EARLY THIS MORNING. RADAR ECHOES WERE RAPIDLY SHRINKING...CENTERED AROUND THE CENTRAL HUDSON VALLEY. WE WENT WITH A 20 OR 30 PERCENT PROBABILITY OF LIGHT SHOWERS EARLY THIS MORNING...THEN DRY FOR AWHILE...THEN BACK TO A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ANALYSIS OF THE SOUNDINGS FROM THE NORTH AMERICAN MESOSCALE MODEL SUGGESTED THAT THERE WOULD BE DEEP CONVECTION ONCE THE DIURNAL HEATING GETS IN GEAR TODAY. BUOYANCY ON THESE SOUNDINGS RUNS OUT JUST SHY OF 30 THOUSAND FEET. CONVECTIVE AVAILABLE POTENTIAL ENERGY IS NOT GREAT THOUGH. SURFACE BASED VALUES ARE BETWEEN 1000 AND 1300 JOULES PER KILOGRAM FROM THE NORTH AMERICAN MODEL AND BETWEEN 500 AND 800 JOULES PER KILOGRAM FROM THE CANADIAN REGIONAL MODEL THIS AFTERNOON. THESE VALUES ARE BASED ON SURFACE DEWPOINTS THOUGH...AND THE AIR JUST ABOVE THE SURFACE IS FORECAST TO BE RATHER DRY...SO THE ACTUAL WATER CONTENT OF A PARCEL RISING FROM THE LOWER ATMOSPHERE IS NOT EXPECTED TO BE AS GREAT AS THE SURFACE DEWPOINTS SUGGEST. HENCE...THE ACTUAL CONVECTIVE AVAILABLE POTENTIAL ENERGY WILL BE LESS THAN THE VALUES WE QUOTED. EVEN SO...SCATTERED THUNDERSTORMS ARE POSSIBLE. SEVERE WEATHER IS NOT LIKELY...DUE TO A LACK OF CONVECTIVE AVAILABLE POTENTIAL ENERGY AND A WEAK WIND FIELD. TODAYS WIND WILL BE NORTHWEST IN THE LOW LEVELS...MAINLY 10 KNOTS OF LESS. YESTERDAYS WIND WAS WEST SOUTHWEST AND A BIT STRONGER THAN TODAYS FORECAST WIND. ALL MODELS SUGGEST THAT THE CHANCE OF RAINFALL WILL BE WANING THIS EVENING...AND THIS IS LOGICAL AS THE SURFACE DIURNAL TEMPERATURE RISE WILL BE THE PRIME-MOVER FOR ANY PRECIPITATION THAT OCCURS TODAY. BASED ON THE FORECAST VERTICAL MOISTURE PROFILE AND THE VERTICAL MOTION...WE WENT WITH A MAINLY CLEAR CONDITION LATE TONIGHT. SHOULD THIS OCCUR...THE TEMPERATURE IS LIKELY TO BE LOWER THAN IT IS EARLY THIS MORNING. WE WENT FOR LOW TEMPERATURES MOSTLY FROM 45 TO 50 DEGREES. PATCHY FOG MAY OCCUR AS THE WIND WILL BE RATHER LIGHT...BUT WE DONT EXPECT IT TO BE WIDESPREAD...AND DID NOT MENTION ANY FOG IN THE FORECAST. MONDAY WILL PROBABLY BE A DRY DAY...THOUGH THE CANADIAN REGIONAL AND AVIATION MODELS DO INDICATE SOME LIGHT MEASURABLE PRECIPITATION AROUND THE NORTHEASTERN PERIPHERY OF THE COUNTY WARNING AREA. WE WENT WITH ABOUT A 20 PERCENT PROBABILITY OF A SHOWER IN THE NORTH AND EAST ONCE THE DIURNAL HEATING GETS COOKING A BIT...THEN DROPPED THE PROBABILITY BACK TO LESS THAN THRESHOLD VALUES FOR MENTIONING PRECIPITATION BY MONDAY EVENING. THE CANADIAN GLOBAL MODEL IS A BIT SLOWER AT BRINGING RAINFALL TO THE REGION THAN THE PREVIOUS RUN. THIS IDEA WAS CONSISTENT WITH THE AVIATION MODELS FORECAST. WE WENT WITH A SMALL CHANCE OF SHOWERS LATE MONDAY NIGHT. THE GREATEST PROBABILITY OF RAINFALL IS IN THE CATSKILL MOUNTAINS. && .LONG TERM (MONDAY THROUGH SATURDAY)... WE CONTINUED WITH THE PREVIOUS FORECAST FOR TUESDAY...WHICH HAD A 50 PERCENT CHANCE OF SHOWERS. NONE OF THE LATEST GUIDANCE SUGGESTED DOING OTHERWISE. THE CANADIAN GLOBAL MODEL HAS A BIT LESS MEASURABLE PRECIPITATION FORECAST THAN THE PREVIOUS RUN...AND IT LINGERS ANY RAINFALL THAT OCCURS LONGER THAN THE PREVIOUS RUN HAD INDICATED. THE PREVIOUS FORECAST HAD THIS WELL COVERED...SO WE STUCK WITH IT...A CHANCE OF SHOWERS INTO WEDNESDAY. ON THURSDAY...A LARGE UPPER LEVEL RIDGE IS FORECAST BUILD OVER THE GREAT LAKES. THE RIDGE IS TIED TO AN ANTICYCLONE WHICH IS FORECAST TO CREST OVER THE NORTHEASTERN UNITED STATES LATE THURSDAY AND EARLY FRIDAY. THE ASSOCIATED DRY WEATHER IS WELL DESCRIBED BY OUR PREVIOUS FORECAST...SO WE MADE NO CHANGES. && .AVIATION... CONDITIONS WILL BE MAINLY VFR PRIOR TO DAYBREAK FOR THE MID AND UPPER HUDSON VALLEY TERMINALS WITH SPOTTY MVFR DUE TO SOME MIST AND LOW CIGS ERODING WITH THE PASSAGE OF THE SHORTWAVE TROUGH. UPSTREAM OVER THE NRN GREAT LAKES A 500 MB CLOSED LOW WILL SETTLE OVER UPSTATE NY IN THE PM. INSTABILITY SHOWERS AND ISOLATED THUNDERSTORMS WILL POP UP AFTER 16Z. THUNDER THREAT WAS NOT GREAT ENOUGH TO PLACE IN TERMINALS AT THIS TIME. AFTER 23Z...ATMOSPHERE TO STABILIZE AND DIURNAL ACTIVITY WILL ABRUPTLY END. BASES ON CLOUDS WILL GENERALLY BE 5 TO 7 KFT WITH ISOLATED 3.5 KFT BASES WITH THE SHOWERS. THE WINDS WILL BE GENERALLY FROM THE W/NW AFTER 12Z AT 5 TO 10 KNOTS. && .FIRE WEATHER... MUCH OF EASTERN NEW YORK AND WESTERN NEW ENGLAND HAS RECEIVED MEASURABLE RAINFALL CONTINUOUSLY OVER THE PAST WEEK TO 10 DAYS. ANOTHER UPPER LEVEL LOW WILL BRING SHOWERS AND ISOLATED THUNDER STORMS TO UPSTATE NEW YORK AND NEW ENGLAND TODAY. CLOUD TO GROUND LIGHTNING ACTIVITY WILL BE LOW. THE FORESTRY AND VEGETATION CONTINUES TO LEAF OUT OVER TERRAIN GREATER THAN 1500 FEET. RELATIVE HUMIDITY VALUES TODAY WILL BOTTOM OUT IN THE 45 TO 65 PERCENT RANGE...WITH EXCELLENT RECOVERY OVERNIGHT TO THE 85 TO 100 PERCENT RANGE. RAINFALL AREA WIDE WILL BE GENERALLY LIGHT...WITH WEST TO NORTHWEST WINDS AT 5 TO 15 KNOTS. && .HYDROLOGY... SHOWERS AND EMBEDDED CONVECTION PRODUCED KENX RAINFALL ESTIMATES OF 1 TO 2.25 OVER ULSTER...GREENE...DUTCHESS...AND COLUMBIA COUNTIES. A HALF AN INCH TO AN INCH FELL OVER LITCHFIELD COUNTY CT. LIGHTER RAINFALL AMOUNTS HAVE FALLEN NORTH OF THESE COUNTIES. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY OVER THE ENTIRE HSA WITH SMALL HAIL POSSIBLE IN THE THUNDERSTORMS. RAINFALL AMOUNTS WILL GENERALLY BE A TENTH OF AN INCH TO QUARTER OF AN INCH FROM THE SHOWERS...WITH LOCALLY HIGHER AMOUNTS. RIVERS...STREAMS...CREEKS AND RESERVOIRS WILL CONTINUE TO BE WELL WITHIN BANK FULL. DRY WEATHER WILL TAKE HOLD ON MEMORIAL DAY...BEFORE ANOTHER CYCLONE APPROACHES FROM THE LOWER GREAT LAKES AND OHIO VALLEY WITH MORE RAINFALL ON TUESDAY. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && SHORT TERM...HEMMERICH LONG TERM...HEMMERICH AVIATION...WASULA FIRE WEATHER...WASULA HYDROLOGY...WASULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 532 AM EDT SUN MAY 29 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-301100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 532 AM EDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE... NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. ANY THAT FORM WILL BE SCATTERED. THEY WILL MOVE FROM WEST TO EAST AT ABOUT 25 MILES AN HOUR. THERE MAY BE BRIEF DOWNPOURS AND GUSTY...NON DAMAGING WINDS WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Albany radar (KENX), 54 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465511.